Tuesday, June 1, 2010

Diabetes drug risks B12 deficiency

LONDON - PATIENTS treated over long periods with metformin, a common drug for diabetes, are at risk of developing vitamin B12 deficiency which is also likely to get worse over time, according to a study published on Friday.

Dutch scientists who carried out the study said the findings suggest that regular checking of vitamin B-12 levels during long-term metformin treatment should be 'strongly considered' to try to prevent deficiency and its effects.

Coen Stehouwer of Maastricht University Medical Centre in the Netherlands, whose study was published in the British Medical Journal, said symptoms of B12 deficiency include fatigue, mental changes, anaemia and nerve damage known as neuropathy. All these symptoms can easily be misdiagnosed as being due to diabetes and its complications, or to ageing, he said, but checking B12 levels could help doctors to assess the real cause and treat it if it was found to be B12 deficiency.

Read the complete article here.

2 comments:

  1. Diabetes today is a major problem in the UK and in the rest of the world; the treatment of which costs millions of pounds for which purchasing medical insurance for diabetics is a good solution.

    ReplyDelete